Winter Storm, South Campbell
- When
- November 18, 3:00 PM MST to November 19, 6:00 AM MST
- Where
- South Campbell forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
A winter storm moved quickly across the area and produced four to eight inches of snow across much of northeastern Wyoming. The heaviest snow fell from southern Campbell County into Weston County, where as much as 12 inches was reported.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A winter storm moved quickly across the area and produced four to eight inches of snow across much of northeastern Wyoming. The heaviest snow fell from southern Campbell County into Weston County, where as much as 12 inches was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Nov 18, 2:06 PM MST, 54 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
206 PM MST FRI NOV 18 2011
.DISCUSSION...LATEST ANALYSIS SHOWS SHOWS A 130+KT JET STREAK
ROUNDING THE UPPER TROUGH OVER THE PACIFIC NORTHWEST. AT THE
SURFACE...LOW PRESSURE WAS DEVELOPING OVER NORTHEASTERN COLORADO
AND ARCTIC HIGH OVER CENTRAL ALBERTA/SASKATCHEWAN. REGIONAL RADAR
MOSAIC SHOWING LIGHT SNOW MOVING INTO THE REGION FROM THE
SOUTHWEST.
TONIGHT AND SATURDAY...A STRONG UPPER WAVE WILL EJECT OUT OF THE
WEST COAST TROF AND SWING TOWARD THE NORTHERN PLAINS WHICH WILL
CAUSE THE LOW OVER NORTHEASTERN COLORADO TO STRENGHTHEN AND MOVE
NORTHEASTWARD ONTO THE PLAINS. BROAD SYNOPTIC LIFT...AND
WIDESPREAD SNOW...WILL SPREAD ACROSS OUR FORECAST AREA. THE BEST
UPPER FORCING LOOKS TO ARRIVE IN NERN WY DURING THE EVENING AND
THE BLACK HILLS AREA AFTER MIDNIGHT SATURDAY. THE HEAVIEST SNOW IS
EXPECTED TO OCCUR BETWEEN MIDNIGHT AND DAYBREAK SATURDAY MORNING WHEN JET
COUPLING CREATES DEEP AND INTENSE LIFT ACROSS NORTHEASTERN
WYOMING...TO THE BLACK HILLS...THEN EASTWARD ACROSS THE WESTERN
SOUTH DAKOTA PLAINS. MIDLEVEL FRONTOGENESIS/Q-VECTOR CONVERGENCE
INDICATES THAT A NARROW E-W BAND OF INTENSE SNOW IS LIKELY EARLY
SATURDAY MORNING FROM THE BLACK HILLS AREA TO THE NORTHEAST.
MODELS STILL DIFFER ON WHERE THAT BAND MAY SET UP SO HAVE KEPT THE
WINTER STORM WARNING AREA BROAD TO COVER THE DIFFERING MODEL
SOLUTIONS. NORTHEASTERLY WINDS THROUGH MUCH OF THE PERIOD WILL
ENHANCE SNOWFALL AMOUNTS ALONG THE NORTHERN AND EASTERN FOOTHILLS
OF THE BLACK HILLS. BY SATURDAY AFTERNOON...THE BEST LIFT WILL
BEGIN TO SHIFT EAST OF OUR CWFA WITH SNOWFALL COMING TO AN END IN
NORTHEASTERN WYOMING IN THE AFTERNOON AND OVER WESTERN SOUTH DAKOTA BY
LATE SATURDAY AFTERNOON. TEMPS ON SATURDAY WILL STRUGGLE TO RISE AND WILL
PROBABLY REMAIN IN THE TEENS TO LOWER 20S FOR MOST AREAS.
SATURDAY NIGHT...TEMPS WILL PLUMMET AND UNDER CLEARING
SKIES...LIGHT WINDS...AND FRESH SNOW COVER TEMPS NEAR OR BELOW
ZERO POSSIBLE IN MANY AREAS.
SUNDAY...DRY WX EXPECTED...BUT TEMPS WILL REMAIN COLD AS SE
FLOW AROUND ARCTIC HIGH CENTERED OVER THE UPPER MIDWEST INCREASES.
HAVE UNDERCUT GUIDANCE SEVERAL DEGREES WITH EXPECTED SNOWPACK.
EXTENDED...LONG WAVE TROF NEAR WEST COAST UNDERGOES DISCONTINUOUS
RETROGRESSION EARLY IN THE EXTENDED PERIOD AS STRONG SHORT WAVE
MOVES SWD FROM GULF AK...THEN LONG WAVE TROF PROGRESSES BACK TO
THE US WEST COAST. DOWNSTREAM RIDGE BUILDS OVER THE ROCKIES AND
MOVES SLOWLY EWD. THERE IS REMARKABLE AGREEMENT BTWN THE GFS AND
ECMWF ON THIS EVOLUTION.
GRADUAL WARMUP IS FCST...THOUGH A BIT SLOWER THAN GUIDANCE DUE TO
SNOW COVER FROM SAT STORM. GRIDDED GUIDANCE TEMPERS THE MID-LATE
WEEK WARMING COMPARED TO MOS AND BELIEVE THAT THIS IS ON TARGET.
AGAIN TODAY...I HAVE RAISED POPS ON THURSDAY TO CLIMATOLOGY BECAUSE
WE WILL BE ON THE WEST SIDE OF THE RIDGE ALOFT WITH SWLY FLOW. 12Z
GFS AND ECMWF BOTH SHOW WEAK SHORT WAVE TROF APPROACHING ON
FRIDAY...SO WE CARRY SOME HIGHER POPS THEN.
&&
.AVIATION...UPDATE
PATCHY AREAS OF MVFR AND LCL IFR CIGS PERSIST ACROSS PTNS OF NERN WY
AND WRN SD...ALONG WITH SOME -SN.
SNOW WILL INCREASE QUICKLY IN COVERAGE AND INTENSITY THIS EVE INTO
SAT...BRINGING WIDESPREAD IFR CIGS AND VIS WITH SNOW AND BLOWING
SNOW. LOWEST CIGS AND VSBYS WILL COME INTO GCC ABOUT 00Z AND INTO
RAP ABOUT 03Z. IFR CONDITIONS WILL LIKELY PERSIST THROUGH AT LEAST
MID DAY SATURDAY. WINDS WILL BECOME NWLY AND GUSTY EARLY SATURDAY
MORNING. ACCUMULATING SNOW MAY CAUSE SNOW REMOVAL ISSUES LATE
TONIGHT INTO SATURDAY AT THE TERMINALS.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 5 PM MST SATURDAY
FOR BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-HAAKON-
HERMOSA FOOT HILLS-JACKSON-NORTHERN BLACK HILLS-NORTHERN
FOOT HILLS-NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-
PERKINS-RAPID CITY-SOUTHERN BLACK HILLS-SOUTHERN MEADE CO
PLAINS-STURGIS/PIEDMONT FOOT HILLS-ZIEBACH.
WINTER WEATHER ADVISORY FROM 9 PM MST /10 PM CST/ THIS EVENING
TO 5 PM MST /6 PM CST/ SATURDAY FOR BENNETT-MELLETTE-TODD.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 5 PM MST
SATURDAY FOR FALL RIVER-HARDING-SHANNON-SOUTHERN FOOT HILLS.
WY...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 5 PM MST SATURDAY
FOR NORTHEASTERN CROOK-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 502 AM MST FRI NOV 18 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-191400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 502 AM MST (602 AM CST) FRI NOV 18 2011 ...WINTER STORM WATCH TONIGHT AND SATURDAY FOR FOR NORTHEASTERN WYOMING AND MUCH OF WESTERN SOUTH DAKOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A FAST MOVING BUT POTENT STORM SYSTEM WILL MOVE INTO THE REGION TONIGHT. WIDESPREAD SNOW IS EXPECTED TO DEVELOP ACROSS NORTHWESTERN WYOMING AND WESTERN SOUTH DAKOTA TONIGHT...CONTINUING THROUGH MOST OF THE DAY ON SATURDAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WIDESPREAD SNOW...WITH AREAS OF BLOWING SNOW...WILL CONTINUE ON SATURDAY BEFORE ENDING LATE SATURDAY AFTERNOON. 6 OR MORE INCHES OF SNOW IS EXPECTED...WITH THE HIGHER AMOUNTS AROUND THE BLACK HILLS AND ADJACENT FOOTHILLS AND PLAINS TO THE EAST. STAY TUNED FOR LATER FORECAST UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The national radar mosaic for the moment the first event began.
5 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, November 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354059, 354061, 354062, 354058, 354060.